Review Article

Diabetic Ketoacidosis in a Patient Treated with Olanzapine, Valproic Acid, and Venlafaxine

Authors: Sirpa A. Tavakoli, MD, Maria S. Arguisola, MD

Abstract

Several reports in the literature have associated treatment with atypical antipsychotic medications with the development of diabetes mellitus or related events. Infrequent case reports have described presentations with severe acute complications such as diabetic ketoacidosis. We recently saw a male patient with a history of bipolar disorder who developed the onset of acute diabetic ketoacidosis during treatment with olanzapine, valproic acid and venlafaxine. The patient remains insulin-dependent and frustrated at his newly acquired diabetes mellitus. This case demonstrates the importance of regular monitoring of the blood glucose level and body weight of patients with chronic mental illness, especially patients with a predisposition to diabetes mellitus who are being treated with certain and/or multiple psychotropic medications. Recently, several case reports and clinical trials have suggested the risk for hyperglycemia, diabetes mellitus, and diabetes-related complications emerging during treatment with atypical antipsychotic medications. 1 Rare case reports have described patients who presented with severe acute complications such as diabetic ketoacidosis. 2

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References

1. Sernyak MJ, Leslie DL, Alarcon RD, Losonczy MF, Rosenheck R. Association of diabetes mellitus with use of atypical neuroleptics in the treatment of schizophrenia. Am J Psychiatry 2002; 159: 561–566.
 
2. Straker D, Mendelowitz A, Karlin L. Near fatal ketoacidosis with olanzapine treatment. Psychosomatics 2002; 43: 339–340(letter).
 
3. Cassidy F, Ahearn E, Carroll BJ. Elevated frequency of diabetes mellitus in hospitalized manic-depressive patients. Am J Psychiatry 1999; 156: 1417–1420.
 
4. Pylvanen V, Knip M, Pakarinen A, Kotila M, Turkka J, Isojarvi JI. Serum insulin and leptin levels in valproate-associated obesity. Epilepsia 2002; 43: 514–517.
 
5. Sowell MO, Mukhopadhyay N, Cavazzoni P, Shankar S, Steinberg HO, Breier A, et al. Hyperglycemic clamp assessment of insulin secretory responses in normal subjects treated with olanzapine, risperidone, or placebo. J Clin Endocrinol Metab 2002; 87: 2918–2923.